Q. Please suggest methods to control BP in a diabetic.

Answered by Dr. Muhammad Zohaib Siddiq and medically reviewed by iCliniq medical review team.

 

New
Do you have a question on Blood Pressure or Diabetes? We have medical experts to help you right away. Ask a Doctor Now »
 

Hello doctor,

My mother is 76 years old. She is diabetic and has high BP. She takes Co-Diovan 160/12.5 in the morning, Bisoprolol 10 mg on lunch and Lekarnidipine 10 mg in the evening but the BP yet is not stabilized. What should be done?


Related Questions:
Diabetes - How Aware Are You?
Diabetes - Simple Ways to Control Blood Sugar Level
My blood pressure is always high. Please suggest a medicine.
 

Dr. Muhammad Zohaib Siddiq
MBBS., FCPS PG CARDIOLOGY
Cardiology, General Practitioner

Hi,

Welcome to icliniq.com.

What is your mother's BP on these medicines? Your mother is taking multiple medicines to control BP, still, BP is not under control, the cause may be due to secondary hypertension. The most common cause is kidney disease. Is there any history of heart disease or stroke? For proper BP control follow these guidelines. Avoid junk and fatty foods, reduce salt intake in the diet. Maintain a healthy weight, BMI should be less than 25. Measure BP at home, with the patient seated and backrest, the cuff should be at the heart's level and arm resting on the table. The patient should be relaxed for 15 minutes. Then measure BP. Repeat BP check in other arm. Remeasure BP in the arm with higher BP after 10 minutes. Lower of the two readings is the patient's BP. Take medicines at same times daily, take sound sleep.

Regarding BP control, I would recommend to have renal function tests and electrolytes done and ultrasound of kidneys. These reports may change medicines or doses for hypertension. I recommend tablet Amlodipine, Valsartan, HCT 10/160/12.5 daily in the day time. Measure daily BP at random times and note it for 10 days. Continue Bisoprolol. No need for Aldomet. After 10 days, we will see how much BP is controlled and what is the BP trend. Then will decide further about management. Continue Insulin, keep blood sugar levels under control.


The Probable causes:

Non or poor compliance to medicines, inappropriate doses, renal disease.

Investigations to be done:

Urea, creatinine, electrolytes, ultrasound of kidneys for size and parenchymal changes.

Preventive measures:

Reduce salt intake, avoid junk, fast food, fatty foods, avoid alcohol, smoking.

 

Thank you doctor,

But for this, can I use Lercanidipine and Furosemide?

 

Dr. Muhammad Zohaib Siddiq
MBBS., FCPS PG CARDIOLOGY
Cardiology, General Practitioner

Hi,

Welcome back to icliniq.com.

The medicine which I have suggested is a combination of three drugs, all of which are used to lower the BP. Regarding Lercanidipine, I do not prefer this for two reasons (a bit technical). Because LV (left ventricular) ejection fraction of your mother is reduced moderately that is 46 %, and drugs belonging to the group in which Lecarnidipine lies, are not used because these drugs have detrimental effects on the function of the left ventricle. These drugs reduce BP but reflexly raise heart rate. Your mother uses Bisoprolol which decreases the heart rate to protect the heart. If this Bisoprolol is combined with Lercanidipine, it will cancel the rate reducing effects of Bisoprolol.

To reduce these side effects, I have prescribed Amlodipine, which reduces BP but has no detrimental effects on the function of the left ventricle. Regarding Furosemide, this drug is used to increase urine formation. I have prescribed the combination pill which also contains a diuretic, that is HCT (Hydrochlorothiazide). 90 % of patients prefer the single pill, so the doctors prescribe multi-drug combination pills, for ease of patients and for compliance. I therefore prescribed Amlodipine, Valsartan, HCT combination.

Urine D/R report shows urinary infection. For this infection take tablet Ciprofloxacin 500 mg twice a day for five days. Another thing evident from this report (attachment removed to protect patient identity) is that diabetes is not well controlled. Please keep a check on blood glucose levels, keep it within range. Fasting levels less than 130, random levels less than 200, HbA1c levels less than 8. Please ensure compliance with medicine and have laboratory tests were done which I prescribed, check daily BP, keep a record of it and followup after 10 days.

 
 
Ask your health query to a doctor online?
 
Ask a Doctor Online »
* guaranteed answer within 4 hours.

Related Questions & Answers


Diabetes and Eyes
Article Overview: Diabetes is one of the leading cause for permanent blindness. It is very essential for us to know to avoid the complications of diabetes. Micro-vascular complications will involve eyes, kidneys and nerves in common. But early detection and prevention will avoid permanent disability.  Read Article »
Dr. Pratap Vgm
Diabetologist

"EYES are the most beautiful organs created by nature which enables us to have vision. It is very important factor for individuals to be independent in their life" Diabetes is a metabolic syndrome entity which is characterized by hyperglycemia, high blood pressure and dyslipedemia. It causes variou ...  Read Article »
 
My blood pressure is erratic. Can you help ?
Query: Hello doctor, I am a 30 year old. Recently, I started having high blood pressure. It goes up and down a lot. At some times, it is 170/90, and at others, it is 130/80. Recently I have done a blood test, where my Hb was 10.52, cholesterol was 152, triglyceride was 165, HDL 28 and LDL was 91. The other...  Read Full »
Dr. Amiya Kumar Chattopadhyay
Cardiologist

Answer: Hello, Welcome to icliniq.com. Your pulse rate is high. Please do a free T4, T3, and TSH (thyroid stimulating hormone) test. For your BP (blood pressure), you can take Met XL (Metoprolol) 50 one tablet, once daily at around 8 AM and tablet Stamlo (Amlodipine) 5 one tablet at around 5 PM. You...  Read Full »
 
My blood pressure is up to 197/100. My doctor keeps giving me Bystolic. Is that safe?
Query: Hello Doctor, My blood pressure is up to 197/100 mmHg. My doctor keeps giving me tablet Bystolic and asked to take it for 10 days. Is that safe? I am a 53 year old male, usually great health.  Read Full »
Dr. Rohit Jain
Internal Medicine Physician

Answer: Hi, Welcome to icliniq.com.Your blood pressure is very high. Given your age, you are very susceptible to paralytic attacks and heart attacks and you should not ignore it at all.  Tablet Nebivolol (Bystolic) is not enough to control your blood pressure. You need to get some basic tests done to rule ...  Read Full »
 
 

Ask your health query to a doctor online?
 
Ask a Doctor Online »
* guaranteed answer within 4 hours.
 

Ask a Doctor Online

* guaranteed answer within 4 hours
 

Most Viewed


Will ejaculating on the hands cause STD?
Hello doctor, I have a question about STD exposure risk. I masturbated another male with my hand, and my palm was moist ...Read more »
Is there always 1 to 2 percent chance of TB recurrence even after completion of medicine?
Hello doctor, I had pulmonary TB and undergone six months of continuous medication as suggested by the doctor. There wa ...Read more »
HIV - Common Questions Answered | AIDS | Stages of HIV | Symptoms | Treatment
Human Immunodeficiency Virus (HIV) is the virus that causes HIV infection and AIDS (Acquired Immunodeficiency Syndrome). ...Read more »
 
 

Also Read Answers From